Alert archive / New York / Small Craft Advisories in 2018

Small Craft Advisory 2, NWS New York, NY

January 7, 2018

NWS New York, NY issued this small craft advisory at Jan 7, 2018, 7:52 AM EST. It took effect at Jan 7, 2018, 11:00 PM EST. It was in force for 46 hr.

The area

The counties it named.

The facts

Issued
Jan 7, 2018, 7:52 AM EST (12:52 UTC)
In effect from
Jan 7, 2018, 11:00 PM EST
Expired
Jan 9, 2018, 8:35 PM EST
In force
46 hr
Issued by
NWS New York, NY

The text

As transmitted.

978 
WHUS71 KOKX 071252
MWWOKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service New York NY
752 AM EST Sun Jan 7 2018

ANZ350-353-355-072100-
/O.CAN.KOKX.SC.Y.0001.000000T0000Z-180107T1300Z/
/O.CAN.KOKX.UP.Y.0002.000000T0000Z-180107T1300Z/
/O.NEW.KOKX.SC.Y.0002.180108T0400Z-180109T1100Z/
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
752 AM EST Sun Jan 7 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 6 AM
EST TUESDAY...

The National Weather Service in Upton has issued a Small Craft
Advisory, which is in effect from 11 PM this evening to 6 AM EST
Tuesday. The Small Craft Advisory has been cancelled. The
Freezing Spray Advisory has been cancelled.

* WINDS AND SEAS...Southwest winds 15 to 25 kt with gusts up to 
  30 kt. Seas 5 to 8 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that sustained wind speeds or
frequent gusts of 25 to 33 kt and/or seas of 5 ft or higher are
expected or occurring...and hazardous to small craft.
Inexperienced mariners...especially those operating smaller
vessels...should avoid navigating in these conditions.

&&

$$

ANZ330-340-071400-
/O.CAN.KOKX.SC.Y.0001.000000T0000Z-180107T1300Z/
Long Island Sound East of New Haven CT/Port Jefferson NY-
Peconic and Gardiners Bays-
752 AM EST Sun Jan 7 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Upton has cancelled the Small
Craft Advisory.

$$
7 follow-up statements
317 
WHUS71 KOKX 072058
MWWOKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service New York NY
358 PM EST Sun Jan 7 2018

ANZ350-353-355-081100-
/O.CON.KOKX.SC.Y.0002.180108T0400Z-180109T1100Z/
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
358 PM EST Sun Jan 7 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING
TO 6 AM EST TUESDAY...

* WINDS AND SEAS...Southwest winds 15 to 25 kt with gusts up to 
  30 kt. Seas 6 to 9 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that sustained wind speeds or
frequent gusts of 25 to 33 kt and/or seas of 5 ft or higher are
expected or occurring...and hazardous to small craft.
Inexperienced mariners...especially those operating smaller
vessels...should avoid navigating in these conditions.

&&

$$
664 
WHUS71 KOKX 080856
MWWOKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service New York NY
356 AM EST Mon Jan 8 2018

ANZ350-353-355-082100-
/O.EXT.KOKX.SC.Y.0002.000000T0000Z-180109T2300Z/
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
356 AM EST Mon Jan 8 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM EST TUESDAY...

* WINDS AND SEAS...Southwest winds 15 to 25 kt with gusts up to 
  30 kt...becoming West to Northwest late tonight into Tuesday 
  morning. Seas 6 to 9 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that sustained wind speeds or
frequent gusts of 25 to 33 kt and/or seas of 5 ft or higher are
expected or occurring...and hazardous to small craft.
Inexperienced mariners...especially those operating smaller
vessels...should avoid navigating in these conditions.

&&

$$
567 
WHUS71 KOKX 082130
MWWOKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service New York NY
430 PM EST Mon Jan 8 2018

ANZ350-353-355-090530-
/O.CON.KOKX.SC.Y.0002.000000T0000Z-180109T2300Z/
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
430 PM EST Mon Jan 8 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST
TUESDAY...

* WINDS AND SEAS...West winds 15 to 25 kt with gusts up to 35 
  kt. Seas 6 to 9 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that sustained wind speeds or
frequent gusts of 25 to 33 kt and/or seas of 5 ft or higher are
expected or occurring...and hazardous to small craft.
Inexperienced mariners...especially those operating smaller
vessels...should avoid navigating in these conditions.

&&

$$
221 
WHUS71 KOKX 090245
MWWOKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service New York NY
945 PM EST Mon Jan 8 2018

ANZ350-353-355-091045-
/O.CON.KOKX.SC.Y.0002.000000T0000Z-180109T2300Z/
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
945 PM EST Mon Jan 8 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST
TUESDAY...

* WINDS AND SEAS...West winds 15 to 20 kt with gusts up to 25 kt.
  Seas 4 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that sustained wind speeds or
frequent gusts of 25 to 33 kt and/or seas of 5 ft or higher are
expected or occurring...and hazardous to small craft.
Inexperienced mariners...especially those operating smaller
vessels...should avoid navigating in these conditions.

&&

$$

12
744 
WHUS71 KOKX 090837
MWWOKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service New York NY
337 AM EST Tue Jan 9 2018

ANZ350-353-355-092200-
/O.CON.KOKX.SC.Y.0002.000000T0000Z-180109T2300Z/
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
337 AM EST Tue Jan 9 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS
EVENING...

* WINDS AND SEAS...West winds 15 to 20 kt with gusts up to 30 
  kt. Seas 3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that sustained wind speeds or
frequent gusts of 25 to 33 kt and/or seas of 5 ft or higher are
expected or occurring...and hazardous to small craft.
Inexperienced mariners...especially those operating smaller
vessels...should avoid navigating in these conditions.

&&

$$
462 
WHUS71 KOKX 092000
MWWOKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service New York NY
300 PM EST Tue Jan 9 2018

ANZ353-355-100300-
/O.EXT.KOKX.SC.Y.0002.000000T0000Z-180110T0300Z/
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
300 PM EST Tue Jan 9 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 PM EST THIS
EVENING...

* WINDS AND SEAS...Northwest winds 15 to 20 kt with gusts up to 
  25 kt. Seas 3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that sustained wind speeds or
frequent gusts of 25 to 33 kt and/or seas of 5 ft or higher are
expected or occurring...and hazardous to small craft.
Inexperienced mariners...especially those operating smaller
vessels...should avoid navigating in these conditions.

&&

$$

ANZ350-100500-
/O.EXT.KOKX.SC.Y.0002.000000T0000Z-180110T0500Z/
Moriches Inlet NY to Montauk Point NY out 20 nm-
300 PM EST Tue Jan 9 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL MIDNIGHT EST
TONIGHT...

* WINDS AND SEAS...Northwest winds 15 to 25 kt with gusts up to 
  30 kt. Seas 3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that sustained wind speeds or
frequent gusts of 25 to 33 kt and/or seas of 5 ft or higher are
expected or occurring...and hazardous to small craft.
Inexperienced mariners...especially those operating smaller
vessels...should avoid navigating in these conditions.

&&

$$
790 
WHUS71 KOKX 100135
MWWOKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service New York NY
835 PM EST Tue Jan 9 2018

ANZ353-355-100245-
/O.CAN.KOKX.SC.Y.0002.000000T0000Z-180110T0300Z/
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
835 PM EST Tue Jan 9 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Upton has cancelled the Small
Craft Advisory.

Winds and seas have fallen below Small Craft Advisory criteria.
The advisory has therefore been canceled.

$$

ANZ350-100245-
/O.CAN.KOKX.SC.Y.0002.000000T0000Z-180110T0500Z/
Moriches Inlet NY to Montauk Point NY out 20 nm-
835 PM EST Tue Jan 9 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Upton has cancelled the Small
Craft Advisory.

Winds and seas have fallen below Small Craft Advisory criteria.
The advisory has therefore been canceled.

$$

12

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this small craft advisory went out at Jan 7, 7:02 AM EST, 50 minutes earlier.

Area forecast discussion, Jan 7, 7:02 AM EST, 50 minutes before
Area Forecast Discussion
National Weather Service New York NY
702 AM EST Sun Jan 7 2018

.SYNOPSIS...
High pressure remains in control through tonight. A cold front
approaches on Monday and moves across the region Monday night. High
pressure builds in Tuesday into Wednesday. A frontal system
approaches for Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Winds have stayed up just enough at most locations to prevent
temperatures from completely dropping off. The only exception is
across interior southern CT where it has dropped to -8 at MMK.
Record lows will still likely be broken or tied at several
climate locations this morning. See climate section below for
more information.

Upper trough continues moving offshore today with gradually rising
heights aloft. The arctic high will settle to the south into the
afternoon coinciding with a developing SW flow. Low level warm
advection also begins to take place with 850 mb temps reaching -5 to
-7. The result will be slightly warmer high temperatures in the
upper teens to near 20 degrees, making today the 13th consecutive
day of below freezing high temps.

Warm advection pattern continues tonight with high pressure centered
off the southeast coast. A northern stream shortwave approaches from
the west, which will bring increasing clouds overnight. Lows will
not be as cold as the past several nights and may occur before
midnight. Increasing SW flow should cause a gradual rise of
temperatures towards daybreak Monday.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
Main concern for Monday will be with potential for a brief wintry
mix from northern stream shortwave and approaching cold front. The
overall trend with the last several model runs is to move a
relatively narrow band of precipitation across the region as
moisture and lift coincide. The main uncertainty revolves around
timing and PTYPE. The global models have sped up the timing a bit,
bringing the band of precip through in the afternoon and early
evening. The NAM12 and 3-km NAM are a bit slower. Have generally
followed a quicker progression with this forecast and increased PoPs
to likely, bringing the precip into locations north and west of NYC
in the afternoon and to NYC and points east in the early evening.

The GFS, Euro, and 3-km NAM are colder with thermal profiles than
the SREF mean and NAM12. Followed a blended idea with a lean towards
seeing a warm nose around 925 mb which could bring a mixture of
snow, freezing rain, and sleet near the coast. Further inland it
should be cold enough for all snow. Even with surface temperatures
near the coast rising just above freezing, a cold ground and snow
pack still supports potential for freezing rain.

Will need to watch to see how much evaporative cooling takes place
to cool the warm nose. There is 35 to 45 kt of flow in the low
levels, which may make it difficult to completely erode away with
generally light precip rates. There is also some question with
how quickly surface temperatures warm above freezing. It may be
a slower process than guidance indicates due to the frozen
ground and snow pack.

Less than inch of snow is forecast inland. A light coating of snow
and a few hundredths of freezing rain is possible closer to the
coast. The east end of Long Island may see plain rain if surface
temperatures do in fact warm into the middle/upper 30s during the
afternoon.

The precip should then exit the east just before midnight as the
cold front moves offshore. Lows Monday will be in the 20s inland and
near 30 at the coast.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Temperatures will continuing trending upward in the long term with
readings near normal Tuesday into Wednesday. A return to above
normal temperatures is expected Thursday into Saturday.

High pressure builds on Tuesday through Wednesday afternoon. A warm
front may bring overrunning PCPN over the NW zones Wednesday night.
Timing of the front differs with global models, so left in a slight
chance of PCPN on Thursday for the same areas. PCPN could be in the
form of freezing rain based on temps aloft Wednesday night, but
Thursday's thermal profiles support more in the way of plain rain.

Differences continue with the timing of a cold front that trails
this warm front, as well as the development and passage of a low
center that forms along the cold front. The 50% chance of rain
continues from Thursday night through Saturday to account for this
uncertainty.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
VFR. High pressure builds into the area today and then offshore
this evening. A frontal system approaches from the upper Midwest.

NW winds this morning will back to the SW late this afternoon
at 10 kt or less. Increasing mid clouds by late afternoon and
evening.

.OUTLOOK FOR 12Z MONDAY THROUGH THURSDAY...
.Monday...Becoming MVFR with areas of IFR developing late afternoon
into the evening with a light wintry mix at the coast and light snow
inland.
.Tuesday...VFR. NW winds with 20-25KT gusts.
.Wednesday...VFR. Becoming MVFR late day. IFR at night.
.Thursday...Potential IFR Ceiling.

&&

.MARINE...
SCA conditions will linger a few more hours this morning on the
ocean waters, eastern Long Island Sound, and Peconic and
Gardiner's bays. NW winds will continue to gradually diminish
as high pressure builds across the waters today.

A brief lull in the winds today will give way to a strengthening
SW flow tonight as high pressure builds off the Mid Atlantic
coast and a frontal system approaches from the Great lakes. SCA
conditions are likely on the ocean waters late tonight through
Monday night with SW winds gusting up to 30 kt and seas building
to 4 to 9 ft, highest across the waters east of Fire Island
Inlet. An occasional gale force gust is not out of the question
Monday afternoon into early evening. Marginal conditions are
expected elsewhere tonight.

Cold front passes through the waters Tuesday morning with
SCA conditions likely to continue in a NW flow on the ocean
waters. Gusts will be marginal elsewhere.

A ridge of high pressure then shifts through the waters on
Wednesday with a period of tranquil conditions. SW to S winds
then pick up on Thursday ahead of the next weather system, but
for now it appears that winds and seas will remain below
advisory levels through at least the daytime hours.

&&

.HYDROLOGY...
No significant hydrologic impacts are expected through next
week.

&&

.TIDES/COASTAL FLOODING...
Low water problems will lessen today as winds gradually
diminish. Water levels during the low tide this morning may
approach 1.5 to 2.0 ft below MLLW.

&&

.CLIMATE...
Record lows for Sunday, January 7th:

Central Park...........4...(2014)
LaGuardia Airport......4...(2014)
Kennedy Airport........6...(2014)
Newark Airport.........3...(2014)
Islip Airport..........6...(1968)
Bridgeport Airport.....7...(1988)

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) is off the
air for an extended period of time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Chill Advisory until 8 AM EST this morning for CTZ005>012.
NY...Wind Chill Advisory until 8 AM EST this morning for NYZ067>075-
     078>081-176>179.
NJ...Wind Chill Advisory until 8 AM EST this morning for NJZ002-004-
     006-103>108.
MARINE...Small Craft Advisory until 8 AM EST this morning for ANZ330-
     340-350-353-355.
     Freezing Spray Advisory until 8 AM EST this morning for ANZ350-
     353-355.

&&

SYNOPSIS...JC/DS
NEAR TERM...DS
SHORT TERM...DS
LONG TERM...JC/DS
AVIATION...DW
MARINE...JC/DW
HYDROLOGY...DS
TIDES/COASTAL FLOODING...DW
CLIMATE...//
EQUIPMENT...//
Hazardous weather outlook, Jan 7, 3:40 AM EST, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
340 AM EST Sun Jan 7 2018

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-080845-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
340 AM EST Sun Jan 7 2018

...WIND CHILL ADVISORY IN EFFECT UNTIL 8 AM EST THIS MORNING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-080845-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
340 AM EST Sun Jan 7 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ350-353-355-080845-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
340 AM EST Sun Jan 7 2018

...FREEZING SPRAY ADVISORY IN EFFECT UNTIL 8 AM EST THIS MORNING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freezing Spray Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

Nearby

Small Craft Advisories in New York, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.